Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Paducah, KY

May 14, 20184 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 14, 2018, 9:06 PM CDT for 4 counties in Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2018, 9:06 PM CDT (02:06 UTC)
Expired
May 14, 2018, 9:45 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IL, Pope County, IL, Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:19 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 14, 6:19 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
619 PM CDT Mon May 14 2018

.UPDATE...
Issued at 604 PM CDT Mon May 14 2018

Update for 00z aviation only.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 238 PM CDT Mon May 14 2018

Ridging aloft and at the surface continues to break down today, with
convection developing back to our west in central Missouri this
afternoon. May have an isolated shower/storm in far western counties
later this afternoon. Hi-res guidance, particularly the HRRR and WRF-
ARW are more robust bringing in convection to portions of the region
this evening as it propagates east/southeastward from the St Louis
area. Went with slight/low end chance Pops across northwest counties
to account for this, and will closely monitor as the trend becomes
clearer over the coming hours.

A more unsettled weather pattern is taking shape over the coming
days, as a frontal boundary to our north sags south into the area
combined with tropical moisture streaming northward from the Gulf
Coast states. Slight to chance PoPs exist nearly every period,
although convection should generally be more scattered in nature
much of the time. The greatest coverage should tend to be during the
afternoon/evening hours.

Temperatures will remain above normal through the period. However,
due to increased cloud cover and precipitation entering the picture,
high temperatures will cool a few degrees each day, with highs only
in the mid 80s by Wednesday. Low temperatures will remain up in the
mid to upper 60s the next 3 nights.

.LONG TERM...(Thursday through Monday)
Issued at 238 PM CDT Mon May 14 2018

An unsettled period of weather is anticipated, with periodic chances
of showers and storms, along with above normal temperatures.

An upper trof (just to our east) will be slow moving over the Ohio
Valley, Tennessee Valley and Gulf Coast region Thursday through
Friday. Over the weekend, the trof will move farther away, with mid
level ridging edging back over the area. At the surface, a
stationary boundary should be across the region through Friday,
lifting back to our north over the weekend.

Scattered showers and storms expected Thursday through Friday
especially with peak heating and max instability. PoPs should taper
off Friday night through Saturday, then return and increase late
Sunday through Monday, as the model consensus is for the front to
drop back south into the area.

&&

.AVIATION...
Issued at 604 PM CDT Mon May 14 2018

had to introduce a prob30 for Tuesday around 17z. Also tempo MVFR
cigs and vsby with any storms that make it into the area.
Otherwise no big changes to TAF's.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...KH
SHORT TERM...SP
LONG TERM...CN
AVIATION...KH
Hazardous weather outlook, May 14, 3:16 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Mon May 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and overnight
across portions of area, mainly southern Illinois and southeast
Missouri. Lightning and heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off thunderstorm chances of thunderstorms exists Tuesday
through the coming weekend, especially during the heat of the
afternoon. Locally heavy rainfall and lightning will be the
primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:53 PM CDTSevere Thunderstorm WarningPAHSaline37 min
May 15, 2:04 PM CDTSpecial Weather StatementPAHPerry41 min
May 15, 3:26 PM CDTSpecial Weather StatementPAHButler34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.